Fungal meningitis deaths rise to 24, CDC reports

by Eryn Brown, Los Angeles Times

The U.S. Centers for Disease Control and Prevention reported Wednesday that a 24th person had died of fungal meningitis after receiving contaminated steroid injections. The latest victim had received an injection to treat back pain in Indiana, according to reports.

In all, the CDC said it had confirmed cases of fungal infection in 317 people, and meningitis in 54. All but two of the meningitis cases were sickened by infection with Exserohilum rostratum - a type of fungus that has been detected in unopened vials of steroids recovered from the New England Compounding Center, the Framingham, Mass.-based compounding facility that has been implicated in the outbreak. One meningitis patient was exposed to a fungus known as Aspergillus fumigatus; another, to Cladosporium (neither of which had been recognized as a cause of meningitis before now, the CDC noted Wednesday).

Around 14,000 patients may have received injections of steroids from one of the three lots implicated in the outbreak, the agency said, and 97 percent have been contacted for follow-up. In a health advisory released Tuesday, the CDC said that the greatest risk of developing meningitis occurs during the six weeks after injection. It stressed that antifungal treatment was not recommended in asymptomatic exposed patients who had not tested positive for meningitis.

Symptoms of include headache, fever, nausea, a stiff neck and sensitivity to light. The ailment is not contagious.

In the meantime, as the CDC has continued its monitoring efforts, the U.S. has been investigating the New England Compounding Center. On Tuesday, Massachusetts Gov. Deval Patrick told reporters that the state would permanently revoke the facility's pharmacy license. He also said he was assembling a special commission to consider changes to the state's pharmacy regulations, reported Boston radio station WBUR.

not rated yet
add to favorites email to friend print save as pdf

Related Stories

US: Pharmacy's other drugs may be causing illness

Oct 15, 2012

Two more drugs from a specialty pharmacy linked to a meningitis outbreak are now being investigated, U.S. health officials said, as they urged doctors to contact patients who got any kind of injection from the company.

US warns meningitis cases could rise

Oct 12, 2012

US authorities have managed to contact most of the thousands of people exposed to the tainted drug blamed for a meningitis outbreak that has killed 14, but warned the number of infections could rise.

Recommended for you

US hunts contacts of seriously ill Ebola patient

33 minutes ago

US health officials scoured the Dallas area Wednesday for people—including schoolchildren—who came in contact with a Liberian man who was diagnosed with Ebola, as it emerged a hospital mix-up saw him initially turned ...

Australia lifts Ebola donation to $16 million

43 minutes ago

Australia more than doubled its donation to the fight against Ebola in West Africa to 18 million Australian dollars ($16 million) on Thursday, but resisted demands to send personnel.

UN says Syria vaccine deaths was an NGO 'mistake'

12 hours ago

The recent deaths of Syrian children after receiving measles vaccinations was the result of a "mistake" by a non-governmental partner who mixed in a muscle relaxant meant for anesthesia, a spokesman for the U.N. secretary-general ...

First US child dies from enterovirus D68

13 hours ago

A child in the northeastern US state of Rhode Island has become the first to die from an ongoing outbreak of a respiratory virus, enterovirus D68, health officials said Wednesday.

User comments